You wake up in the morning, and there’s ringing in your ears. They were okay yesterday so that’s strange. So now you’re wondering what the cause could be: you haven’t been working in the shop (no power tools have been near your ears), you haven’t been playing your music at an excessive volume (it’s all been very moderate of late). But your head was aching yesterday, and you did take some aspirin last night.
Might it be the aspirin?
And that prospect gets your mind working because perhaps it is the aspirin. And you recall, somewhere in the deeper crevasses of your mind, hearing that some medicines were connected with reports of tinnitus. Is one of those medications aspirin? And does that mean you should quit taking aspirin?
Medication And Tinnitus – What’s The Link?
Tinnitus is one of those conditions that has long been reported to be connected to many different medications. But those rumors aren’t really what you’d call well-founded.
The common notion is that tinnitus is widely seen as a side effect of a broad range of medicines. But the fact is that only a few medicines result in tinnitus symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Well, there are a couple of theories:
- Your blood pressure can be altered by many medications which in turn can trigger tinnitus symptoms.
- It can be stressful to start taking a new medication. Or, in some situations, it’s the root cause, the thing that you’re taking the medication to deal with, that is stressful. And stress is commonly associated with tinnitus. So it isn’t medicine producing the tinnitus. It’s the stress of the whole experience, though the confusion between the two is somewhat understandable.
- Tinnitus is a relatively common affliction. More than 20 million individuals cope with recurring tinnitus. When that many people cope with symptoms, it’s inevitable that there will be some coincidental timing that pops up. Unrelated tinnitus symptoms can begin right around the same time as medicine is used. It’s understandable that people would mistakenly assume that their tinnitus symptoms are the result of medication because of the coincidental timing.
Which Medicines Can Cause Tinnitus?
There are a few medicines that do have a well-established (that is, scientifically proven) cause-and-effect connection with tinnitus.
The Link Between Strong Antibiotics And Tinnitus
There are certain antibiotics that have ototoxic (ear damaging) properties. Known as aminoglycosides, these antibiotics are very strong and are normally reserved for specific instances. High doses tend to be avoided because they can lead to damage to the ears and bring about tinnitus symptoms.
Blood Pressure Medication
Diuretics are often prescribed for people who have hypertension (high blood pressure). Creating diuretics have been known to cause tinnitus-like symptoms, but normally at substantially higher doses than you may normally encounter.
Aspirin Can Trigger Ringing in Your Ears
It is possible that the aspirin you used is causing that ringing. But the thing is: It still depends on dosage. Generally speaking, tinnitus starts at really high dosages of aspirin. Tinnitus symptoms normally won’t be produced by standard headache dosages. The good news is, in most circumstances, when you quit taking the large doses of aspirin, the tinnitus symptoms will dissipate.
Check With Your Doctor
There are some other medicines that may be capable of causing tinnitus. And there are also some odd medication mixtures and interactions that might produce tinnitus-like symptoms. So consulting your doctor about any medication side effects is the best strategy.
That said, if you begin to experience ringing or buzzing in your ears, or other tinnitus-like symptoms, get it checked out. It’s hard to say for sure if it’s the medicine or not. Tinnitus is also strongly linked to hearing loss, and some treatments for hearing loss (like hearing aids) can help.